zig
0

Notifications

  • You're all caught up!

Can Calcium Supplements Cause an Upset Stomach?

by
author image April Khan
April Khan is a medical journalist who began writing in 2005. She has contributed to publications such as "BBC Focus." In 2012, Khan received her Doctor of Public Health from the University of Medicine and Dentistry of New Jersey. She also holds an Associate of Arts from the Art Institute of Dallas and a Master of Science in international health from University College London.
Can Calcium Supplements Cause an Upset Stomach?
Multivitamins containing calcium can cause an upset stomach. Photo Credit Thinkstock/Comstock/Getty Images

Calcium supplements do not cause an upset stomach directly; however, they can cause constipation, which may upset the stomach. Multivitamins that contain calcium can cause nausea and stomach discomfort. Consult with your physician if you have nausea or abdominal pain after taking calcium supplements as these may be symptoms of anaphylaxis.

Calcium Supplements

Calcium supplements are taken by people do not get enough dietary calcium from food sources, people who suffer lactose intolerance or those at a higher risk of developing osteoporosis, such as people over the age of 71 or women in the stage of menopause. Some calcium supplements contain other vitamins and minerals such as vitamin D or zinc and are available to purchase over the counter in chewable, gummy, powder, liquid or tablet form. Calcium is also included in over-the-counter multivitamin formulas.

Side Effects

Common side effects experienced when taking calcium supplements are constipation and headache. Side effects such as rash, hives, itchy skin, difficulty breathing, swelling in the mouth, face or tongue, loss of appetite, nausea, vomiting or persistent constipation are symptoms of a severe allergic reaction and should be reported to your physician immediately. Drugs.com recommends reporting all non-listed side effects to your health care provider and the Food and Drug Administration.

Multivitamins Containing Calcium

Multivitamins contain a mixture of vitamins and minerals including the mineral calcium. These over-the-counter supplements are meant to be taken once per day to help increase the risk of developing vitamin or mineral deficiency, which can lead to several health problems. According to Drugs.com, the most common side effects of taking multivitamins are nausea and headache.

Considerations

If you experience uncomfortable abdominal pain, nausea, bloating or intestinal gas, these symptoms may all be linked to constipation. However, if the symptoms are persistent, consult with your physician. Take your calcium supplement with a glass of water or juice and a full meal to help reduce side effects.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.
Demand Media